Pharmaceutical Industry Websites

The following sites are sponsored by the manufacturers of these pharmaceutical agents:

Blood Clots and HRT

August 11, 2014 @ 7:51 pm
posted by Dr Ginther

Many genetic causes of excessive bleeding and excessive clotting run in families.  Fortunately they are uncommon.  Members of families with bleeding or clotting abnormalities need to be careful of medications which can alter clotting abilities.

Aspirin and Non-Steroidal Anti-Inflamatory Drugs (NSAIDs) are the most common pharmaceuticals increasing bleeding.  St John’s Wort and Ginseng are among the “natural supplements” which can increase bleeding.

Estrogen can increase the risk of blood clots.  This is especially true during pregnancy, when estrogen levels are their highest.  The lower levels of estrogen found naturally in pre-menopausal women, and in Hormone Replacement Therapy patients, very slightly increase the risk of clots.

Other factors including age and general anaesthesia can increase the risk of blood clots in susceptible individuals.  After the age of 70, HRT has been found to slightly further increase that risk.  We do not have any studies of phyto-estrogens, such as those found in soy, to know if clotting might be a factor.

Women with a personal history or a strong family history of blood clots should probably avoid HRT.  Their personal risk factors could be made worse by HRT.

Evaluate your personal risk factors before choosing medications or natural supplements.

Jay Ginther, MD

 

Leave a Reply